Liver is an important organ of our body but there are many medications that can cause serious injuries to it. This is a scary thought because unlike kidney failure or lung failure which can be dealt with via dialysis machine or mechanical ventilator, liver failure can’t be fixed using such means. Over two thousand cases of liver failure are reported in the United States every year, and the majority of them is due to medications taken with/without the help of medication alert app. While there are around one thousand medications and herbs that may cause liver injury, the following 10 are known to be the most dangerous ones.
Acetaminophen reduces fever and relieves pain but using it carelessly can cause liver damage as well. More than one-third of cases of liver failures caused by medications are due to acetaminophen. The best way to prevent the damage is to limit your acetaminophen dosage. Taking under 2 grams a day of this medication is considered to be safe, while anything more than that is likely to cause liver injuries. Additionally, read the ingredients of other medical products you use. Many OTC drugs contain acetaminophen including cold and flu products and this is where most of the negligence occurs.
Diclofenac is an NSAID (non-steroidal anti-inflammatory drug) and is notorious for causing liver injuries. This class of medications also includes drugs like ibuprofen and naproxen but the risk of developing liver disease from these medications is very low. Unlike Augmentin, diclofenac can take from weeks to months to cause liver damage after you start taking it.
Imuran or azathioprine treats autoimmune conditions like Crohn’s disease and autoimmune hepatitis. This medication may also take from a few weeks to several months to cause liver damage. Therefore, you should regularly monitor the health of your liver while taking this drug.
Cordarone treats atrial fibrillation, a heart condition that can lead to stroke, formation of blood clots, and heart failure. Symptoms of liver injuries from this medication may also take from a few weeks to months to show up.
This medication prevents painful gout attacks and can cause liver damage within days to weeks after patients start taking it. Doctors who recommend this medication also advise regular lab tests to keep in check the health of their patients’ liver.
Augmentin or Amoxicillin/clavulanate is an antibiotic which stops infection like sinuses, throat, and bronchitis. This drug can quickly damage the liver without showing any signs of it. Sometimes, the signs are detected even after patients have stopped taking the medication.
Anti-seizure medications are also known for causing liver damage. Dilantin – a popular anti-seizure med – can damage your liver shortly after the start of the treatment, which is why doctors will recommend you to get regular lab tests to monitor your liver’s health. While some anti-seizure such as carbamazepine and lamotrigine may take from a few weeks to months to cause the damage if used improperly.
Statins are cholesterol medications that can cause liver toxicity when taken in high doses. However, their typical doses do not tend to cause concerning liver injuries. Liver damage from statins is very rare in humans.
This drug is prescribed for up to 3 to 6 months to those whose skin tests positive tuberculosis (TB). Isoniazid is infamous for causing liver damage which typically occurs from weeks to months after you start taking the medication using medication management app.
Avoid using this drug with alcohol since both of them can form a deadly combination to destroy your liver.
Methotrexate is used to control rheumatoid arthritis, ectopic pregnancy, certain types of cancers and many other diseases. Liver toxicity is a common side effect of this drug and therefore regular lab tests are required to monitor its health.
Antipsychotics and Antidepressants
Antipsychotics and antidepressants also have the potential to cause liver damage. If you are wondering how; a fluid called Bile is made by the liver to help your body digest food. The liver normally delivers this fluid to the gallbladder for storage but these medications can block its way out of the liver, leading to a liver infection called drug-induced cholestasis.
What Are the Symptoms of Liver Damage?
If you are someone who is taking any of the aforementioned drugs, then it is vital for you to be aware of the symptoms of liver damage to protect your liver’s health.
symptoms of liver damage include:
- White stools
- Dark Urine
- Weight loss
- Pain in the abdomen
- Loss of appetite
- Enlarged liver
- Build-up of fluid in the abdominal cavity
How to Prevent Liver Damage?
There are several ways in which liver damage can be prevented. Follow these tips when taking medications using medicine tracker app to ensure your liver’s safety:
- Only take the recommended dose of acetaminophen or other OTC medications.
- Don’t take the medicine for more than recommended period of time.
- Read the label of the medication and follow your doctor’s instructions carefully.
- Avoid drinking alcohol while taking medication.
- Tell your specialist about the drugs and supplements you are currently taking to eliminate the risk of dangerous drug interactions.
- If you are already carrying a liver infection, avoid taking drugs that contain acetaminophen or phenytoin. Also, ask your doctor what other medications should you avoid in order to stay safe.
- If you are an alcohol drinker or have a drug addiction, try to get clean through addiction treatment.
Frequently Asked Questions
The list of most harmful medications for human liver includes:
– Anti-Seizure Medications
– Antipsychotics and Antidepressants
These are the common symptoms of liver damage:
– White stools
– Dark Urine
– Weight loss
– Pain in the abdomen
– Loss of appetite
– Enlarged liver
– Build-up of fluid in the abdominal cavity
Following the tips below can help you prevent liver damage:
– Only take recommended dose of acetaminophen or other OTC medications.
– Don’t take the medicine for more than recommended period of time.
– Read label of the medication carefully.
– Avoid drinking alcohol while taking medications.